Alert archive / New York / Heat Advisories in 2018

Heat Advisory 11, NWS Buffalo, NY

September 4, 201813 counties in New York

NWS Buffalo, NY issued this heat advisory at Sep 4, 2018, 1:45 PM EDT for 13 counties in New York. It took effect at Sep 5, 2018, 10:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2018, 1:45 PM EDT (17:45 UTC)
In effect from
Sep 5, 2018, 10:00 AM EDT
Expired
Sep 5, 2018, 7:23 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS71 KBUF 041745
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
145 PM EDT Tue Sep 4 2018

NYZ001>008-010>014-085-050145-
/O.NEW.KBUF.HT.Y.0011.180905T1400Z-180906T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Warsaw, Geneseo, Canandaigua, Orchard Park, and Springville
145 PM EDT Tue Sep 4 2018

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT WEDNESDAY...

The National Weather Service in Buffalo has issued a Heat
Advisory, which is in effect from 10 AM to 8 PM EDT Wednesday.

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Lewis, Erie, Genesee, Wyoming, Livingston, 
  and Ontario counties.

* TIMING...From late Wednesday morning through early Wednesday 
  evening.

* HEAT INDEX VALUES...In the upper 90s.

* IMPACTS...Hot and humid conditions will bring an increased 
  risk of heat related illness and dehydration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures
is expected. The combination of hot temperatures and high
humidity will combine to create a situation in which heat
illnesses are possible. Drink plenty of fluids...stay in an
air-conditioned room...stay out of the sun...and check in
on relatives and neighbors.

Take extra precautions if you work or spend time outside.
when possible...reschedule strenuous activities to early
morning or evening. Know the signs and symptoms of heat
exhaustion and heat stroke. Wear light weight and loose
fitting clothing when possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments.
anyone overcome by heat should be moved to a cool and
shaded location. Heat stroke is an emergency - call 9 1 1.

&&

$$
4 follow-up statements
160 
WWUS71 KBUF 042349
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
749 PM EDT Tue Sep 4 2018

NYZ001>008-010>014-085-050930-
/O.CON.KBUF.HT.Y.0011.180905T1400Z-180906T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Warsaw, Geneseo, Canandaigua, Orchard Park, and Springville
749 PM EDT Tue Sep 4 2018

...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM EDT
WEDNESDAY...

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Lewis, Erie, Genesee, Wyoming, Livingston, 
  and Ontario counties.

* TIMING...From late Wednesday morning through early Wednesday 
  evening.

* HEAT INDEX VALUES...In the mid to upper 90s.

* IMPACTS...Hot and humid conditions will bring an increased 
  risk of heat related illness and dehydration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check in on relatives and
neighbors.

Take extra precautions if you work or spend time outside. when
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency - call 9 1 1.

&&

$$
903 
WWUS71 KBUF 050900
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
500 AM EDT Wed Sep 5 2018

NYZ001>008-010>014-085-051700-
/O.CON.KBUF.HT.Y.0011.180905T1400Z-180906T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Warsaw, Geneseo, Canandaigua, Orchard Park, and Springville
500 AM EDT Wed Sep 5 2018

...HEAT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Lewis, Erie, Genesee, Wyoming, Livingston, 
  and Ontario counties.

* TIMING...From late this morning through early this evening.

* HEAT INDEX VALUES...In the upper 90s.

* IMPACTS...Hot and humid conditions will bring an increased 
  risk of heat related illness and dehydration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check in on relatives and
neighbors.

Take extra precautions if you work or spend time outside. when
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency - call 9 1 1.

&&

$$

SMITH
741 
WWUS71 KBUF 051423
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1023 AM EDT Wed Sep 5 2018

NYZ001>008-010>014-085-052230-
/O.CON.KBUF.HT.Y.0011.000000T0000Z-180906T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Warsaw, Geneseo, Canandaigua, Orchard Park, and Springville
1023 AM EDT Wed Sep 5 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Lewis, Erie, Genesee, Wyoming, Livingston, 
  and Ontario counties.

* TIMING...Through early this evening.

* HEAT INDEX VALUES...In the upper 90s.

* IMPACTS...Hot and humid conditions will bring an increased 
  risk of heat related illness and dehydration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check in on relatives and
neighbors.

Take extra precautions if you work or spend time outside. when
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency - call 9 1 1.

&&

$$
240 
WWUS71 KBUF 052323
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
723 PM EDT Wed Sep 5 2018

NYZ001>008-010>014-085-060030-
/O.CAN.KBUF.HT.Y.0011.000000T0000Z-180906T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, 
Warsaw, Geneseo, Canandaigua, Orchard Park, and Springville
723 PM EDT Wed Sep 5 2018

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Heat
Advisory.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Sep 4, 10:57 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 4, 10:57 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1057 AM EDT Tue Sep 4 2018

.SYNOPSIS...
The heat and oppressive humidity will last through Wednesday with
mainly dry conditions most of the time. A chance of showers and
thunderstorms will arrive Thursday as a cold front slowly presses
south across the region. This front will usher in drier, cooler, and
less humid conditions for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A 596 dM mid-level high remains centered over the Mid-Atlantic
region this morning. Broad high pressure extends across much of the
eastern states with a weak cold front stretching from roughly
Buffalo east into the Mohawk Valley. Surface high pressure
together with the upper level ridge will continue to influence
the lower Great Lake region through tonight with generally fair
weather and above normal temperatures.

There is some convective potential though. While the
combination of subsidence from the high pressure together with a lack
of synoptic lift should help to prevent much in the way of any
organized convection this afternoon, an area of showers
continues to move east thorugh far Southern Ontario Province.
Normally would expect this to fall apart with dry air and/or
stable Great Lakes air mixing in. But there isn't much in the
way of dry air aloft per morning soundings. Model data, unless
it's on the right track, isn't offering too much help this
morning as most don't see any upstream convection. With expected
CAPE, added a little more coverage to an existing 20%
probability of measurable rain for the afternoon between about
2-4PM for the Niagara Frontier east into Monroe County.

For temperatures, H85 temperatures will be a degree or two
Celsius cooler when compared to much of the weekend, so will
keep apparent temperatures just shy of reaching Heat Advisory
criteria (greater than or equal to 95F). Highs should reach the
mid 80s, with dewpoints seemingly stuck in the low 70s.

Tonight, the warmth and humidity will linger with high pressure
continuing to influence the lower Great Lakes. Expect dry weather
with any storms directed north of New York where a coupled jet will
be located. Mainly clear skies and light southerly winds in the
western Southern Tier will again support river valley fog. Low temps
will range from the mid/upper 60s across the North Country and the
Southern Tier to around 70 down along the lake shores.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The period starts off with an expansive mid-level ridge centered
just south of the region, allowing for one more hot day on
Wednesday, potentially the hottest, ahead of an approaching cold
front within a deeper southwest flow. The southwest flow will send
850 mb temperatures into the upper teens c. This will support
afternoon temperatures in the mid 80s to lower 90s with widespread
heat index values of 95 to 100F for much of the lake plains. Heat
advisories will likely be needed once again for a good portion of
the area. Slightly elevated mid-level temperatures will attempt to
cap convection, however as diurnal instability increases,
scattered convection may focus along a lake breeze boundary
across the Southern Tier and parts of the Finger Lakes.

The mid level ridge begins to break down Wednesday night and
Thursday. More progressive westerlies in this suppressed regime will
force a cold front through the region during this time. Chances for
convection will be on the increase late Wednesday night, with the
better chances for showers and thunderstorms across the forecast
area early Thursday as the front moves through.

Skies will at least partially clear from north to south Thursday
night with any leftover precipitation over the Southern Tier ending
early. It will feel more comfortable by daybreak Friday morning, as
overnight low temperature fall through the 60s. East of Lake
Ontario, lows will be in the lower to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
It will be much more comfortable across the region during this
period...as the oppressive sub tropical ridge of the past several
days will be suppressed well to our south. This will leave a low
amplitude flow across the northern tier of the country...including
the Great lakes region. As a result...temperatures will be much
closer to seasonal normals with highs mainly in the 70s.

In regards to precipitation...an expansive area of high pressure
passing by to our north will support fair dry weather for Friday and
Saturday. The nice weather will then give way to deteriorating
conditions Saturday night and Sunday...as the remnants of Tropical
Storm Gordon will likely become entrained into an inverted surface
trough over the Ohio Valley and Lower Great Lakes. While there is a
fair amount of uncertainty in the evolution of the system...most
ensemble members agree that there will be an increasing chance for
showers and thunderstorms as we push through the second half of the
weekend. The presence of the added moisture from Gordon would
elevate the potential for some significant rain as well...so this
will have to be closely monitored.

The unsettled weather from the second half of the weekend will then
gradually give way to improving conditions as we open the new work
week. As a flattening shortwave trough exits across the St Lawrence
Valley...ridging from the Upper Great Lakes and mid western states
will build across the region.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Low stratus and fog have mostly dissipated as of 15Z. An
upstream area of convection is moving east across far Southern
Ontario. This may fall apart before reaching KIAG by about 18Z,
or it may redevelop along lake breeze boundaries. Overall,
convective potential at any TAFs remains too low to mention, but
adjustments may be necessary if convection ends up being more
widespread.

Otherwise expect VFR through the afternoon with a good deal of
diurnal cumulus. Fair weather with VFR will rule tonight for
most sites with high pressure influencing our region. Mainly
clear skies in the western Southern Tier with light south winds
will support another risk of river valley fog.

Outlook...

Wednesday...Mainly VFR with an isolated shower or thunderstorm
possible.
Thursday...Areas of MVFR with a better chance of showers and
thunderstorms.
Friday...VFR.
Saturday...Mainly VFR with a chance of showers and thunderstorms.

&&

.MARINE...
Light and variable winds will occur through tonight becoming
southwest 10 knots on Wednesday. One area of concern may be some
convection across the Niagara River early this afternoon, but
otherwise expect dry conditions for the lakeshores. On
Wednesday, there will be scattered showers and thunderstorms at
times with locally higher winds and waves. Activity will then
becoming more numerous on Thursday as a cold front slowly
crosses the region. Winds and waves with this frontal passage
will remain below advisory criteria. High pressure will provide
fine marine weather into Saturday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Smith
NEAR TERM...Smith/Zaff
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...Smith/Zaff
MARINE...Hitchcock/Smith/Zaff
Hazardous weather outlook, Sep 4, 1:45 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
145 PM EDT Tue Sep 4 2018

NYZ001>007-010-011-013-014-085-051745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Southern Erie-
145 PM EDT Tue Sep 4 2018

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-012-051745-
Lewis-Wyoming-
145 PM EDT Tue Sep 4 2018

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-051745-
Chautauqua-Cattaraugus-Allegany-
145 PM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-051745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
145 PM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Heat Advisories in New York, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.